Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 85, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 28, 2004, 10:05 AM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 10:05 AM EDT (14:05 UTC)
- Expired
- Sep 28, 2004, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 170 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 281410 FFWPBZ WVC093-281700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1005 AM EDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL 100 PM EDT * AT 1000 AM EDT...RADAR INDICATED HEAVY RAINFALL OVER THE SOUTHEASTERN HALF OF TUCKER COUNTY. PERSONS IN LOW LYING AREAS NEAR THE TOWNS OF JENNINGSTON AND CORTLAND SHOULD BE ALERT FOR RAPIDLY RISING WATER. IN ADDITION...THIS RAINFALL WILL AFFECT THE FISHER SPRING RUN...RED CREEK...AND COAL RUN BASINS AS WELL AS OTHER SMALL STREAMS IN THE AREA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. CAMPERS SHOULD BE READY TO ABANDON CAMP SITES SHOULD HIGH WATER THREATEN. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3930 7929 3894 7929 3895 7976 3913 7964 $$ 15
2 follow-up statements
000 WGUS71 KPBZ 281511 FFSPBZ WVC093-281700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1101 AM EDT TUE SEP 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR TUCKER COUNTY UNTIL 100 PM EDT... AT 11 AM...RADAR INDICATED THAT NEARLY 2 AND A HALF INCHES OF RAIN HAD FALLEN OVER THE FISHER SPRING RUN...RED CREEK...AND OTTER CREEK BASINS OF SOUTHERN TUCKER COUNTY. BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE OVER THESE AREAS THROUGH NOON. PERSONS WHO RESIDE NEAR THESE STREAMS...AS WELL AS NEAR OTHER SMALL STREAMS OVER SOUTHERN TUCKER COUNTY SHOULD MOVE TO HIGH GROUND IMMEDIATELY SHOULD FLOOD WATER THREATEN. PERSONS WHO LIVE IN...OR ARE TRAVELING THROUGH LOW LYING AREAS NEAR THE TOWNS OF PLEASANT RUN...RICHFORD...CORTLAND...AND LANEVILLE OR SURROUNDING COMMUNITIES SHOULD BE ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE THROUGH WATER FLOWING ACROSS ROADS AND MOVE TO HIGHER GROUND WHEN FLOOD WATER THREATENS. $$ 15
000 WGUS71 KPBZ 281635 FFSPBZ WVC093-281700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1231 PM EDT TUE SEP 28 2004 ...THE FLASH FLOOD WARNING FOR TUCKER COUNTY WILL BE ALLOWED TO EXPIRE AT 100 PM EDT... THE THREAT OF ADDITIONAL HEAVY RAINFALL HAS ENDED FOR TUCKER COUNTY AND NO SIGNIFICANT FLOODING HAS BEEN REPORTED...SO THE NATIONAL WEATHER SERVICE WILL ALLOW THE WARNING TO EXPIRE. LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE FOR A COUPLE MORE HOURS AND RUNOFF FROM THE MORNING RAIN WILL CONTINUE TO SWELL STREAMS. DO NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROAD. $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:48 AM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Sep 28, 3:48 AM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 348 AM EDT TUE SEP 28 2004 .AVIATION... MGW HAS THE WORST WX WITH IFR CONDS IN RAIN AND FOG TIL 20Z, THEN IMPROVMENT AND SCT BY 05Z. COULD BE LOTS OF FOG IN RAINED AREAS WED MORN. ZZV HAS THE BEST WX WITH FOG TIL 13Z, THEN SCT-BKN AOA 4 THSD. MORE FOG WED MORN. FOLLOWED GFS MODEL WHICH HAS MORE RAIN MORE TOWARD THE NW THAN ETA. ALL TAFS HAVE WIND GUSTS 20-24KT AS DEPICTED BY BUFKIT. && .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... T.D. JEANNE STILL TO MOVE OFF THE DELMARVA TONIGHT BUT UNTIL THEN STILL HAVE TO DEAL WITH APPROACH OF PIVOTING COMMA HEAD AND FEEDER BANDS OF TROPICAL MOISTURE. FEEL BEST APPROACH IS TO FOLLOW GFS AS FAR AS PRECIP AMOUNTS AND THAT WOULD MEAN TO GO WITH FLOOD WATCH IN COUNTIES THAT ARE CLOSEST TO MAX AND IN UPSLOPE FLOW. AS JEANNE MOVES MORE EASTERLY TO OFF THE COAST NORTHWARD PROGRESSION OF HEAVY PRECIP SHOULD SLOW BUT UNTIL THEN WILL HAVE TO WATCH FOR POSSIBLE EXTENSION OF FLOOD WATCH WITH AREAS TO NORTH AND WEST STILL SENSITIVE TO HEAVY RAIN. TIGHT GRADIENT IN WAKE OF JEANNE AS WIND GO NORTHERLY SO WILL PUT IN SOME WIND GUSTS IN THE RIDGES FOR THE AFTN. PRECIP PULLS TO THE EAST TONIGHT WITH QUICK CUTOFF OF RAINFALL. RIDGE BEGINS TO BUILD IN OVERNIGHT. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... REST OF PACKAGE SIMILAR TO PREVIOUS THOUGH GFS SHOWING MORE MOISTURE IN TROFINES ON WEST SIDE OF RIDGE ON THURS NIGHT IN OUR SE ZNS. FOR NOW WILL LEAVE AS IS AND SEE WHETHER THIS CONTINUES. FRONT MOVES IN ON SATURDAY AND HAVE RAISED POPS AND ADDED CONVECTION. TEMPS SIMLAR TO MOS THROUGHOUT THIS PACKAGE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH TONIGHT. OH...NONE. PA...NONE. WV...FLOOD WATCH FOR ZONES WVZ023-041 THROUGH TONIGHT. &&
Hazardous weather outlook, Sep 28, 5:21 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 521 AM EDT TUE SEP 28 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-281119- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 521 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT FOR GARRETT COUNTY IN MARYLAND AND PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA THROUGH 8 PM THIS EVENING. REMNANTS OF JEANNE CONTINUE TO MOVE NORTHWARD OUT OF THE SOUTHERN APPALACHIANS BRINGING RAINS POSSIBLY HEAVY ENOUGH TO CAUSE FLOODING. THIS WATCH MAY BE EXTENDED FURTHER NORTH AND WEST DEPENDING ON THE TRACK OF THE HEAVY RAIN. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS PLEASE REPORT RAINFALL AMOUNTS OF AN INCH OR MORE.
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.